ZoeukMarch 19, 2019 at 10:11 amPost count: 1
Hello. I’m new to this group and based in the UK. I have read with interest posts on TED and surgery – I am currently being recommended to have decompression, followed by squint, followed by upper lid surgery and am feeling pretty scared and have some questions.
First since starting replacement thyroxine in 2014 I have been ‘out of synch’ with my endocrinologists opinion of my blood results and how I’m feeling. Basically when I feel dreadful he tells me my bloods are fine and therefore it’s no to do with meds’ or thyroid. On other occasions I feel fine but my endocrinologist pulls his face and says but your bloods are telling a different story. He then changes my dose of levothyroxine.
Do others experience this and how can I resolve it?
Next, I had Graves diagnosed in 2011 with only very slightly raised TSI antibodies. After treatment with carbimozol, ‘remission’ but on-going monitoring my endocrinologist told me I was going hyper again in 2014 and recommended RAI. I don’t know what level my antibodies were at that time but I had RAI and within a month my mild eye symptoms were hugely exacerbated. However I didn’t fully understand that I had TED until 2017 – nobody told me and because of cyclical bouts of health and illness I was pretty demoralised.
In 2015 I went for a second opinion with another endocrinologist. My Graves antibodies at that time were off the chart +40 and I was trying to get to the bottom of why I felt dreadful (a mix of both hyper and hypo symptoms but worst of all was the brain fog and complete inability to think, remember, plan etc. I could sit and just stare adhered). The endocrinologist said I was obviously one of those unlucky atypical thyroid patients and discharged me from the clinic – no help at all!
My Graves antibodies have remainder at +40 since 2015 but I don’t know if they ever drop as they are not always measured. But I have had periods of feeling well – parts of 2016, parts of 2017, and 2018. I became ‘ill’ again in August 2018 and I’m desperately trying to identify possible triggers. Symptoms come on fast, like a switch being flicked. I first notice a lethargy and reluctance to get up in the morning ( normally I’m an earlier riser and have lots of energy). Aches and pain appear in joints and muscles – always the same ones. I then lose my sense of taste and consequently appetite and my resting pulse slows down to about 50 beats per minute. Now that I have TED my eye symptoms become worse and currently are the most bothersome because of on off double vision thought out the day, pressure headache – constant – waterlogged feeling in my eyes and general pain and discomfort when my eyes are open. I also have vertigo that came on with increased eye symptoms and a feeling like being on a moving boat.
Have others had similar symptoms and presentation? The ophthalmologist says my eye symptoms are the result of my thyroid activity but the endocrinologist says I don’t have any thyroid tissue so it’s the Graves antibodies ….. million dollar question … what can I do to reduce the Graves antibodies? Was it having the RAI that made my levels sky rocket?
With all this going on I am unable to work which is ok for now but not sustainable. I know Graves is lifelong, but is what I’m experiencing how it’s going to be for here on in? I know that’s an impossible question but I feel I need to be realistic. What can I expect? What can I do to support optimal health? I am currently exploring taking natural thyroxine, not easy in UK and expensive. I have some money to pay for advise etc but again want to do as much research first before spending what little savings I have.
I would be most grateful for ny thoughts or suggestions. Thank youKimberlyOnline FacilitatorMarch 20, 2019 at 3:02 pmPost count: 4279
Hello and welcome – hopefully, those who have had RAI and also those who have been through eye surgery can address those specific questions.
(For those in the USA who are reading this, squint surgery = strabisumus surgery.)
There’s much that we don’t know about antibodies and how to get them to decrease. Yes, they can spike in the months following RAI, but they usually decrease over time. Some have theorized that antithyroid meds directly affect the antibodies; others researchers believe that getting the thyroid levels stabilized will affect the antibodies.
I totally get not feeling well and wanting relief – but definitely be careful with anyone trying to sell you products or services, especially if they are not a medical doctor!cealtrApril 10, 2019 at 10:50 amPost count: 1
Hi. I have no idea how to reduce my high TSI antibodies and neither does my doctor. He said it’s simply proof I have Graves. I went a bit overboard online trying to find an answer and all I did was end up back at square one frustrated.
I had RAI. Took highest possible dose that didn’t require hospitalization quarantine. Yes it can worsen TED. Also had all the eye surgeries. They’re not as bad as they sound. You won’t be in pain at all. A bit of discomfort for a few days and black and blue. Try not to be afraid. I was left with less than 2% double vision because my eye muscles were like “pulling a leather belt” with scar tissue from the antibodies that attacked my eyes per dr.
But I had really BAD double vision after first eye orbital decompression. This is expected. Had to put a lens cover on eyeglasses until the muscle surgery. Now I don’t need patch on one eyeglass lens.
been hypo on synthroid with perfect lab results for years. Still feel off. Never been the same actually since it all started in 2007. I was told by my 2nd endo To take brand only synthroid and I do. She said Any fluctuation w generic can effect lab levels. Take it same time daily and don’t eat for an hour or take other meds w it. I’m trying it at night now because I can’t wait to have coffee
Endo said Graves patients should not do armor or whatever that alternative is.
Talk to your eye specialist about a kenalog injection under each eye. The steroid goes into your orbit and helps inflammation a lot for a few months.
I did it quarterly for a few years and he monitored optic nerve pressure to prevent blindness. They really helped me with edema, watering etc.
I still get the injections twice a year. Better than taking oral steroids and bouncing off walls. I wear prescription sunglasses when outdoors. Helps so much with wind and brightness. Try dry eye drops and sleep w head elevated. Don’t smoke or drink a lot of caffeine. Eat as healthy as possible too.
If you have any other questions please ask. I know your pain. You’re not alone.
It truly is a life changer. My eye doc said it can be not only physically challenging but psychologically disabling for many. He’s amazing so finding the BEST eye dr who has dealt with this helps more than I can say.
Try to find something you enjoy or maybe never did but always wanted to do.
I found horses a few years in and learned to ride a little at 50. Take care.tiredofitallApril 26, 2019 at 3:20 pmPost count: 18
I am you. See my post right next to yours: “Graves’ has destroyed my life”.
As you can see from my post, I’ve been fighting this for 20 years with no help at all.
All my doctors, even endocrinologists, just look at me like I’m nuts. They all say the same thing: my labs are “in range”.
You are the first person I’ve heard of that has the same problems I have.
I even had one doctor tell me that once I had RAI I was cured of Graves’, so it can’t be that.
I’m at the end of my rope. Please let me know if anything more.
- You must be logged in to reply to this topic.